Browse

You are looking at 1 - 3 of 3 items for :

  • Hydrocortisone x
Clear All
Open access

Ilan Rahmani Tzvi-Ran, Judith Olchowski, Merav Fraenkel, Asher Bashiri and Leonid Barski

Summary

A previously healthy 24-year-old female underwent an emergent caesarean section without a major bleeding described. During the first post-operative days (POD) she complained of fatigue, headache and a failure to lactate with no specific and conclusive findings on head CT. On the following days, fever rose with a suspicion of an obstetric surgery-related infection, again with no evidence to support the diagnosis. On POD5 a new-onset hyponatremia was documented. The urine analysis suggested SIADH, and following a treatment failure, further investigation was performed and demonstrated both central hypothyroidism and adrenal insufficiency. The patient was immediately treated with hydrocortisone followed by levothyroxine with a rapid resolution of symptoms and hyponatremia. Further laboratory investigation demonstrated anterior hypopituitarism. The main differential diagnosis was Sheehan’s syndrome vs lymphocytic hypophysitis. Brain MRI was performed as soon as it was available and findings consistent with Sheehan’s syndrome confirmed the diagnosis. Lifelong hormonal replacement therapy was initiated. Further complaints on polyuria and polydipsia have led to a water deprivation testing and the diagnosis of partial central insipidus and appropriate treatment with DDAVP.

Learning points:

  • Sheehan’s syndrome can occur, though rarely, without an obvious major post-partum hemorrhage.

  • The syndrome may resemble lymphocytic hypophysitis clinically and imaging studies may be crucial in order to differentiate both conditions.

  • Hypopituitarism presentation may be variable and depends on the specific hormone deficit.

  • Euvolemic hyponatremia workup must include thyroid function test and 08:00 AM cortisol levels.

Open access

Diana Oliveira, Mara Ventura, Miguel Melo, Sandra Paiva and Francisco Carrilho

Summary

Addison’s disease (AD) is the most common endocrine manifestation of antiphospholipid syndrome (APS), but it remains a very rare complication of the syndrome. It is caused by adrenal venous thrombosis and consequent hemorrhagic infarction or by spontaneous (without thrombosis) adrenal hemorrhage, usually occurring after surgery or anticoagulant therapy. We present a clinical case of a 36-year-old female patient with a previous diagnosis of APS. She presented with multiple thrombotic events, including spontaneous abortions. During evaluation by the third episode of abortion, a CT imaging revealed an adrenal hematoma, but the patient was discharged without further investigation. A few weeks later, she presented in the emergency department with manifestations suggestive of adrenal insufficiency. Based on that assumption, she started therapy with glucocorticoids, with significant clinical improvement. After stabilization, additional investigation confirmed AD and excluded other etiologies; she also started mineralocorticoid replacement. This case illustrates a rare complication of APS that, if misdiagnosed, may be life threatening. A high index of suspicion is necessary for its diagnosis, and prompt treatment is crucial to reduce the morbidity and mortality potentially associated.

Learning points:

  • AD is a rare but life-threatening complication of APS.

  • It is important to look for AD in patients with APS and a suggestive clinical scenario.

  • APS must be excluded in patients with primary adrenal insufficiency and adrenal imaging revealing thrombosis/hemorrhage.

  • Glucocorticoid therapy should be promptly initiated when AD is suspected.

  • Mineralocorticoid replacement must be started when there is confirmed aldosterone deficiency.

  • Hypertension is a common feature of APS; in patients with APS and AD, replacement therapy with glucocorticoids and mineralocorticoids may jeopardize hypertension management.

Open access

Nikolaos Asonitis, Eva Kassi, Michalis Kokkinos, Ilias Giovanopoulos, Foteini Petychaki and Helen Gogas

Summary

Hypercalcemia of malignancy is the most common cause of hypercalcemia in hospitalized patients. It is associated with a poor prognosis, since it reflects an advanced cancer stage. Among all cancer in females, breast cancer is the most common malignancy, and it has the highest prevalence of hypercalcemia. Approximately 70% of patients with breast cancer have bone metastases and 10% of them will have hypercalcemia as a complication at some point in the disease. Herein, we report a 69-year-old female patient with metastatic breast cancer, who developed severe hypercalcemia in the course of her disease and was diagnosed with humoral hypercalcemia of malignancy (HHM). Intense hydration along with corticoisteroids and antiresorptive medication (calcitonin, bisphosphonates and denosumab) were administered to the patient. Despite the above treatment, serum calcium levels remain elevated and calcimimetic cinacalcet was added. Upon discontinuation of cinacalcet, calcium levels were raised and returned back to the normal levels following re-initiation of the calcimimetic. Her calcium level restored to normal, and she was discharged with the following medical treatment: denosumab monthly, and cinacalcet at a titrated dose of 90 mg per day. The patient is followed as an outpatient and 11 months later, her calcium level remained within the normal range.

Learning points:

  • Hypercalcemia of malignancy is the most common cause of hypercalcemia in hospitalized patients.

  • Breast cancer has the highest prevalence of hypercalcemia.

  • The cornerstone of therapy remains the intense hydration and intravenous bisphosphonates (preferably zoledronic acid).

  • In case of persistent hypercalcemia of malignancy, the administration of calcimimetic cinacalcet could be an additional effective therapeutic option.